Colorado, 2002

Drought in Colorado, December 1 to 31, 2002

December 1 to 31, 2002 · NWS GJT · 21 events in 21 counties and zones

Occasional storms brought precipitation to western Colorado during the month. However, precipitation amounts were not significant enough to have a major impact on the extreme drought conditions that persisted.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Occasional storms brought precipitation to western Colorado during the month. However, precipitation amounts were not significant enough to have a major impact on the extreme drought conditions that persisted. See the January 2003 Storm Data publication for a continuation on this drought situation for western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 2:45 PM MST, 9 hours 15 minutes earlier.

Area forecast discussion, Nov 30, 2:45 PM MST, 9 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MST SAT NOV 30 2002

SPINNING CLOSED LOW CENTERED OVER SOUTHERN CALIFORNIA IN THE PROCESS
OF SHEARING EASTWARD DURING THE NEXT 24 HOURS.  DEFORMATION AXIS
THIS AFTERNOON WAS SITUATED WEST TO EAST ACROSS CENTRAL UTAH AND
SOUTHWEST COLORADO.  THIS AXIS WILL SLOWLY SHIFT NORTHWARD AND BE
LOCATED FROM NORTHEAST UTAH INTO WEST CENTRAL COLORADO.  LATEST
SATELLITE IMAGERY SHOWS DEFORMATION ZONE STRENGTHENING WITH A CLOUD
SHIELD EXPANDING.  THE RUC MODEL AND MESOETA SHOWS PRECIPITATION
INCREASING OVERNIGHT.  GIVEN CURRENT TRENDS OFFERED ON SATELLITE
IMAGES.. WILL BOOST POPS ENTIRE FORECAST AREA OVERNIGHT.  WESTERLY
JET WILL BE POSITIONED OVER ARIZONA AND NEW MEXICO.. LEAVING OUR
FORECAST AREA WITH RELATIVELY LIGHT WINDS ALOFT (LESS THAN 20 KNOTS
AT H7 LEVEL.)  WITH THE LACK OF WINDS ALOFT.. LOOKING FOR SNOW
AMOUNTS TO STAY BELOW ADVISORY CRITERIA.  THE SOUTHWESTERN SAN JUANS
WILL HAVE A PERIOD OF DECENT SNOW ACCUMULATION FROM MIDNIGHT TO 6 AM
OVERNIGHT.. THEN THE WINDS SHIFT TO A WESTERLY COMPONENT FOR
DECREASING SNOW SHOWERS.  APPEARS SNOW ACCUMULATIONS FOR THE SAN
JUANS WILL RANGE FROM 3 TO 5 INCHES.  BEHIND THE DEFORMATION AXIS..
STATIC STABILITY DECREASES FOR THE SOUTHERN HALF OF FORECAST AREA..
MAKING PRECIPITATION MORE SHOWERY. ONCE AGAIN.. DUE TO THE LACK OF
JET SUPPORT.. SHOWERS WILL BE DISORGANIZED AND MORE HIT AND MISS.

FOR SUNDAY NIGHT AND MONDAY.. LOW LYING MOISTURE WILL LINGER ACROSS
NORTHWESTERN COLORADO.  THE AIR MASS WILL BE STABLE THROUGH THIS
PERIOD.. SO CLOUD COVER WILL BE WIDESPREAD BUT SNOW CHANCES WILL
NOT BE VERY HIGH.  ON TUESDAY.. A THERMAL GRADIENT DEVELOPS DUE TO
AN APPROACHING COLD FRONT AND SHORT WAVE ALOFT FROM THE NORTH.
AGEOSTROPHIC FLOW ALOFT ALLOWS SURFACE TROUGH TO FORM.. INCREASING
LOW LEVEL CONVERGENCE.  SNOW CHANCES FOR NORTHWEST COLORADO WILL
INCREASE (FROM SLIGHT CHANCE TO CHANCE.)  FOR THE SOUTHERN HALF.. DRY
WEATHER EXPECTED AS REMNANTS OF DEFORMATION ZONE BREAKS APART.  AND
WHAT/S LEFT OF THE CLOSED LOW CIRCULATION EJECTS EASTWARD SOUTH OF
COLORADO.  FRISBIE

EXTENDED...(WED-SAT) TDYS MRF SOLUTION MORE IN LINE WITH YDAS EC...
WITH SLOWER MOVEMENT OF SHORTWAVE INTO OUR CWA. EVEN THIS LATEST
MRF RUN FASTER AND STRONGER THAN CURRENT EC PROGS. FEEL THAT WITH
OMEGA BLOCK LIKE PATTERN THE EC SOLUTION IS PROBABLY THE BEST CHOICE.
WITH THAT SAID THE EC DOES BRING A SFC FRONT/BAROCLINIC BOUNDARY
TO OUR NRN BORDER WED...THEN IT APPEARS TO SLIDE DOWN THE EAST
SLOPES. AT THIS TIME BELIEVE SFC FRONT WILL ONLY AFFECT NRN ZONES
WITH COOLER AIR FILTERING OVER THE REMAINDER OF THE CWA LATE
WEDNESDAY AND EARLY THURSDAY. DYNAMIC AND OROGRAPHIC LIFT SHOULD
BE ENUF TO GENERATE SNOW OVER THE NORTH...SO WILL INTRODUCE SLIGHT
CHANCE AT THIS TIME. THURSDAY AND FRIDAY APPEAR DRY WITH A NORTHWEST
FLOW...THEN THE MRF INDICATES ANOTHER CLOSED LOW TRIES TO MOVE INLAND
FROM OFF THE CA COAST SATURDAY. USUALLY TIMING OF EJECTING CUTOFF
LOWS IS TO FAST...BUT ADVERTIZED CHANGES IN HEMISPHERIC FLOW PATTERN
WOULD INDICATE THE DEVELOPMENT OF A MORE PROGRESSIVE PATTERN BY LATE
NEXT WEEK. SO DUE TO SOME UNCERTAINTY WILL LEAVE SATURDAY DRY FOR
NOW.

.GJT...NONE.
Hazardous weather outlook, Nov 30, 6:03 AM MST, 17 hours 57 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 AM MST SAT NOV 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

LOW CLOUDS AND REDUCED VISIBILITIES WILL CONTINUE TO AFFECT THE
EASTERN UINTA BASIN OF NORTHEAST UTAH AND THE WHITE RIVER VALLEY
OF NORTHWEST COLORADO TODAY. THEN LATE TONIGHT...SNOW SHOWERS WILL
BECOME LIKELY OVER THE SOUTHERN MOUNTAINS AS A STORM SYSTEM MOVES
INTO THE FOUR CORNERS AREA.

.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)

SNOW WILL SPREAD ACROSS THE HIGHER ELEVATIONS OF EASTERN UTAH AND
WESTERN COLORADO SUNDAY...WITH SNOW SHOWERS PERSISTING IN THE
MOUNTAINS OF WESTERN COLORADO THROUGH MONDAY.

HEFFERNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Animas River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Lower Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327016, 5327017, 5327018, 5327019, 5327020, 5327021, 5327022, 5327023, 5327024, 5327025, 5327026, 5327027, 5327028, 5327029, 5327030, 5327031, 5327032, 5327033, 5327034, 5327035, 5327036.